Alert archive / Washington / Dust Storm Advisories in 2021

Dust Storm Advisory 3, NWS Spokane, WA

May 27, 20215 counties in Washington

NWS Spokane, WA issued this dust storm advisory at May 27, 2021, 4:32 PM PDT for 5 counties in Washington. It was in force for 118 min.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 4:32 PM PDT (23:32 UTC)
Expired
May 27, 2021, 6:30 PM PDT
In force
118 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Adams County, WA, Lincoln County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 54 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WWUS56 KOTX 272333
DSWOTX

Dust Advisory
National Weather Service Spokane WA
432 PM PDT Thu May 27 2021

WAC001-043-063-065-075-280130-
/O.NEW.KOTX.DS.Y.0003.210527T2332Z-210528T0130Z/
Adams WA-Lincoln WA-Whitman WA-Stevens WA-Spokane WA-
432 PM PDT Thu May 27 2021

The National Weather Service in Spokane has issued a

* Dust Advisory for...
  Northeastern Adams County in eastern Washington...
  Eastern Lincoln County in eastern Washington...
  North central Whitman County in eastern Washington...
  Southeastern Stevens County in northeastern Washington...
  Southwestern Spokane County in northeastern Washington...

* Until 630 PM PDT.

* At 432 PM PDT, a dust channel was near Ritzville and Davenport 
  moving northeast at 50 mph.

  HAZARD...Less than two miles visibility with strong wind in excess 
           of 50 mph.

  SOURCE...Satellite.

  IMPACT...Hazardous travel.

Locations impacted include...
Medical Lake, Davenport, Ritzville, Fairchild AFB, Reardan, Lind,
Sprague, Harrington, Lamont, Mohler, Amber, Tokio, Revere, Gravelles,
Tyler, Mondovi, Lamona, Rocklyn, Eleanor and Bluestem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

&&

LAT...LON 4695 11871 4790 11826 4805 11761 4709 11768
TIME...MOT...LOC 2332Z 223DEG 39KT 4758 11804 

$$

RP

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this dust storm advisory went out at May 27, 2:57 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 27, 2:57 PM PDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
257 PM PDT Thu May 27 2021

.SYNOPSIS...
A cold front is bringing scattered showers and gusty southwest
winds for the region. Peak gusts of 35 to 50 mph are expected
through the early evening across the Columbia Basin, West Plains,
Palouse, and Wenatchee area. Expect a chilly start to the
Memorial Day weekend with morning lows in the 30s and low 40s on
Saturday, but temperatures will trend warmer by Sunday and Monday.
Next Tuesday and Wednesday will be quite hot with highs well into
the 80s and 90s.

&&

.DISCUSSION...
Tonight: The post frontal winds will are expected to slowly
weaken overnight as the pressure gradient weakens and the region
stabilizes. Wind gusts will still be in the 30s through 8 PM for
the Basin before dropping off overnight. The showers and thunder
threat will also decrease as drier air is pushed into the region.
Overnight lows will generally be in the 40s.

Friday: A ridge of high pressure will begin to build into the
Pacific Northwest. A Northwest flow pattern will usher in a cool,
dry period. Winds will again be breezy but not as strong as
Thursday. Gusts are expected to be in the upper 20s. Lingering
shower activity is expected along the Cascades and the mountains
of the Idaho Panhandle. The highs for the day will be in the 60s
to low 70s. The cooler air is expected to make Friday night
chilly with lows dipping into the 30s. If camping, please plan
accordingly. /JDC

Saturday thru Thursday:
As we kick off the Memorial Day weekend Saturday, daytime temps
will warm to slightly above normal. Steadily climbing and even
warmer/hotter temps along with a good deal of sunshine are
expected into the middle of next week under strengthening high
pressure. Temp forecasts for Sunday thru Wednesday are currently
running well above climatological normals: about +10 degrees
Sunday, +15 degrees Monday, and ~20 degrees above normal Tuesday
and Wednesday (with near-record high temps possible Wednesday as
well). Those sensitive to heat or working outside should monitor
the temp forecast over the coming days and consider making any
needed adjustments to their plans for the middle of next week.
Temps may moderate a bit toward the end of next week, with
Wednesday currently looking like the hottest day. /KD

&&

.AVIATION...
18Z TAFS: A cold front will be moving through the region through
this afternoon. The front will bring a band of midlevel clouds
and chance for brief rain showers but the main impact will be the
winds. West to southwest winds will ramp up 18-21z as the cold
front crosses into Eastern WA and peak 21-01z. Sustained winds at
Moses Lake, Ritzville, Pullman, and Spokane will be around 25 mph
with a few hours of gusts around 35 mph. Winds will remain breezy
through the evening but speeds will come down between 02-08z.
There is a small threat for a few t-storms mainly confined to far
northeast Washington and northern Idaho near the Canadian border,
hugging the terrain. Some isolated lightning strikes will be
possible north of Priest Lake and north of Deer Park. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        42  65  40  73  45  80 /  10   0   0   0   0   0
Coeur d'Alene  43  62  41  72  44  79 /  10  10   0   0   0   0
Pullman        42  61  39  70  43  77 /  10   0   0   0   0   0
Lewiston       48  71  46  77  49  85 /  10   0   0   0   0   0
Colville       39  68  37  76  42  83 /  10  10  10   0   0   0
Sandpoint      44  61  40  69  42  77 /  30  60  10   0   0   0
Kellogg        42  57  43  69  46  76 /  40  40   0   0   0   0
Moses Lake     43  72  41  78  45  86 /   0   0   0   0   0   0
Wenatchee      47  68  45  77  52  84 /  30   0   0   0   0   0
Omak           44  71  42  78  47  85 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 6 PM PDT this evening for Moses Lake Area-
     Spokane Area-Upper Columbia Basin-Waterville Plateau.

&&
Hazardous weather outlook, May 27, 5:43 AM PDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
543 AM PDT Thu May 27 2021

IDZ001>004-026-027-WAZ031>038-041>044-281400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
543 AM PDT Thu May 27 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

West or southwest winds will increase this afternoon and continue
into the evening. Sustained winds of 20 to 25 mph with gusts of 35
to 45 mph will be common across central Washington into the
Palouse and Spokane-Coeur d'Alene area. Localized visibility
reductions will be possible near dry farm fields in the Columbia
Basin this afternoon and evening. Isolated tree damage and power
outage may also occur this afternoon and early this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Next week will be much warmer. Temperatures on Tuesday, Wednesday,
and possibly Thursday will be well into the 80s and 90s. Rivers
fed by mountain snow in the Cascades will experience significant
rises by the middle to end of next week.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:38 AM PDTWind AdvisoryOTXAdams, Douglas, Grant, Lincoln, Okanogan, Spokane10 hr
May 27, 2:09 PM PDTDust Storm AdvisoryOTXLincoln66 min
May 27, 2:25 PM PDTDust Storm AdvisoryOTXAdams, Grant, Lincoln2 hr

Nearby

Dust Storm Advisories in Washington, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.